Cipro (ciprofloxacin) is a medicine that belongs to the class of drugs called quinolone antibiotics. It is available as a generic drug. Cipro is often indicated in the treatment of infections caused by susceptible bacteria.
The drug is advised to treat bacterial skin infections, respiratory infections, bone and joint infections, and urinary tract infections. It is not recommended for viral infections.
According to Mayo Clinic, Cipro medicine is also used for the treatment and prevention of plague, including pneumonic and septicemic plague. The drug has also been found to mask or delay the symptoms of syphilis; however, it is not effective against syphilis infections.
So, does Cipro cause diarrhea?
Diarrhea is one of the common side effects of Cipro, according to RxList – an online medical resource dedicated to offering pharmaceutical information on the brand and generic drugs.
“Ciprofloxacin may cause diarrhea, and in some cases, it can be severe,” says Mayo Clinic.
Medical News Today says, “About 2 to 5 percent of people who take Cipro have diarrhea. Sometimes diarrhea can become severe with loose watery stools, bloody stools, stomach cramps, and fever. This may be due to an intestinal infection.”
If you have severe diarrhea while taking Cipro, talk to your doctor. Otherwise, diarrhea typically goes away shortly after the medication is stopped.
Diarrhea may also occur 2 months or more after you stop taking this antibiotic.
If you have diarrhea while taking Cipro, do not take any anti-diarrheal medicines without checking with your doctor. In some cases, diarrhea medications may aggravate Cipro-induced diarrhea or may even make it last longer.
You must see your doctor if you are on Cipro and have mild diarrhea that persists or gets worse. Persistent or severe diarrhea could lead to dehydration that requires immediate medical attention.
The symptoms of dehydration may include feeling thirsty, dark yellow and strong-smelling pee, feeling dizzy or lightheaded, a dry mouth, lips and eyes, and fatigue, according to NHS UK. See your doctor right away if you experience any of the aforementioned symptoms.
Diarrhea is indeed one of the common side effects of Cipro. In some people, it is mild and does not need any medical intervention. Your doctor may be able to tell you about ways to prevent or reduce this common effect of diarrhea. For instance, you may be advised to drink plenty of fluids during Cipro treatment to prevent dehydration.